Tetracycline induced green conjunctival pigment deposits
- 1UCSD Department of Ophthalmology, UCSD School of Medicine, La Jolla, CA 92093-0946, USA
- 2UCSD Department of Pathology, UCSD School of Medicine, La Jolla, CA 92093-0946, USA
- 3Division of Ophthalmic Plastic and Reconstructive Surgery, UCSD Department of Ophthalmology, UCSD School of Medicine, La Jolla, CA 92093-0946, USA
- Correspondence to: Don O Kikkawa MD, UCSD Department of Ophthalmology, Shiley Eye Center, 9415 Campus Point Drive, La Jolla, CA 92093-0946, USA;
- Accepted 15 March 2005
There have been no reports, to our knowledge, of a clinical presentation of ocular pigmentation secondary to the use of oral tetracycline only. Tetracycline hydrochloride is not a well recognised cause of ocular pigmentary changes, but has been reported to cause pigmentation of teeth and nails.1 Of all the tetracyclines, minocycline (a second generation drug) is most often associated with the adverse effect of pigmentation.1 There have been several case reports of minocycline induced scleral pigmentation.2–6 Ocular pigmentary changes reportedly caused by tetracycline have been noted in association with use of minocycline.7,8 Both patients in these case reports had had tetracycline/minocycline therapy for more than 10 years for acne vulgaris and had their deposition localised within the tarsal conjunctiva.7 It is believed that most of the cysts are found at the inferior border of the lower tarsus because of the frequency of pre-existing invaginations of conjunctival epithelium in this location.7 The question was raised that long term tetracycline has an effect on the lipid layer of the tear film; noting that the pigmentary deposits were only seen in the conjunctival cysts over the tarsal conjunctiva.8 Recently, there has been a case report of a patient with a 5 year history of minocycline use for rheumatoid arthritis who developed focal palpebral conjunctival pigment deposits. This patient did not have a reported use of tetracycline.2
Our patient was taking only tetracycline without concomitant or previous minocycline use and had bulbar conjunctival lesions. Our patient had also been on tetracycline for 2½ years.
A 48 year old healthy white asymptomatic man presented for evaluation of “green crystals” on the conjunctiva of both eyes (fig 1). The patient had noted the onset of this pigmentation over the previous several months. The patient was treated for acne vulgaris with tetracycline 500 mg a day for the past 2½ years. He denied the use of any topical ophthalmic drops. He took Lotensin for the treatment of hypertension. Past medical history was otherwise unremarkable.
On examination the patient was noted to have several dark green granular deposits on the temporal bulbar conjunctiva of both eyes. The granules appeared discrete, crystalline, and varied in size. Otherwise, the examination was unremarkable. Pigmentation was not noted in any other region.
Pathology confirmed the presence of tetracycline. The specimen was positive for a non-polarisable foreign material in a submucosal and intraepithelial distribution (fig 2). This material was calcified and had a faint brown-yellow tinge. There was no appreciable inflammatory reaction or giant cell reaction to the material. Pathology was consistent with that of previously described reports of tetracycline.7
Tetracyclines of the first generation (tetracycline, oxytetracycline, and tetracycline chloride) are the most commonly prescribed oral antibiotics for acne.9 Tetracycline has also been shown to result in improvement of the ocular manifestations of rosacea.10,11 Both conditions are frequent; thus, the ophthalmologist will encounter many patients being treated with tetracycline. Tetracycline fluorescence has been detected in the conjunctiva of all patients who have taken tetracycline orally.12 Fluorescence was not generalised but was restricted to a thin film-like layer on the surface and to small areas in the surface layer of cells.12
This is the first case report, to our knowledge, of clinically visible conjunctival bulbar deposits caused by the use of tetracycline without a history of minocycline use. Pigmentary changes may initially be noted by the ophthalmologist, as in our case report.
It is important to recognise signs of tetracycline pigmentation as it is a commonly used medication, and cessation of the medication may help avoid further pigmentary changes.